A baseline PT and CBC count must be obtained before beginning warfarin and should be measured frequently during the first week of therapy. PT measures the biologic activity of factors II, VII, and X and correlates well with warfarin's anticoagulant effect. A normal PT value is 10 to 13 seconds. To achieve anticoagulation goals, the PT should be between 1.5 and 2.0 times the control. For example, if the control PT is 12 seconds and the patient's PT is 24 seconds, then 24 divided by 12 equals an INR of 2.0.
Patients are often prescribed heparin for immediate anticoagulation and then bridged with warfarin until the therapeutic INR is reached. INR is the ratio between the prothrombin control and the patient's prothrombin level, with a slight mathematical adjustment for the reagent used to perform the test. The target INR for DVT prophylaxis, pulmonary embolism, and atrial fibrillation is 2.0 to 3.0. For patients with a mechanical heart valve, the target is 2.5 to 3.5. Once stabilized, monthly monitoring of the INR may be obtained by a warfarin clinic or the patient may engage in self-management. Monitoring devices are available that enable patients to perform self-testing at home; results are reported to a clinician and the warfarin dosage is adjusted if needed.
Several drugs interact with warfarin, which will increase the risk of bleeding or decrease the anticoagulant effects and promote clot formation. Drug-to-drug interactions are due to a complex series of proteins in the liver (the cytochrome P450 system) that either speed up or slow down the metabolism of warfarin. It's important to know which medications, including over-the-counter drugs and herbal supplements, your patient is taking so that adjustments in warfarin dosage can be made. Elderly patients will metabolize warfarin more slowly due to declining liver function, so expect a smaller dosage of warfarin to achieve the target INR.
Warfarin is the number one cause of adverse drug reactions in the acute care setting. Bleeding is the main complication, with the gastrointestinal tract as the prime source. Be alert for back or stomach pain, black tarry stools, bruising, nosebleeds, pinpoint red spots on the skin, blood in the urine, or bleeding gums. Intracranial hemorrhage is a serious complication. Most experts regard major bleeding (a 2-g/dL drop in hemoglobin or the need for transfusion of two or more units of blood or plasma) as an event that necessitates hospitalization.
Vitamin K, given orally or I.V., rapidly reverses an elevated INR. It provides fuel for the liver hepatocytes to synthesize vitamin K-dependent clotting factors that cause the INR to decrease. Fresh frozen plasma, clotting factor concentrates, or recombinant factor VII may be indicated in cases where bleeding is difficult to manage.
Terrific teaching tips
Patient teaching for anticoagulants is vital because of the increased risk of bleeding.
* Advise your patient to wear a medical-alert bracelet or carry such identification in her wallet.
* Discuss ways to decrease the risk of falls in the home by using nonslip rugs, night lights, and handrails in bathrooms and hallways.
* Caution your patient to avoid sharp tools or knives and recommend the use of an electric razor.
* Stress the importance of regular lab monitoring of PT and INR to maintain therapeutic clotting levels.
* Instruct your patient to take her anticoagulant medication at the same time every day. If a dose is missed, she should take it as soon as possible; however, caution her not to double up on doses the following day.
* Teach her about the possibility of bleeding; stress that she should promptly report any unusual signs or symptoms to her healthcare provider.
* If your patient is taking warfarin and enjoys foods high in vitamin K, emphasize that vitamin K intake should be consistent to avoid wide fluctuations in INR values (see Diet and warfarin).
* Inform your patient that the effects of alcohol can be unpredictable and it may alter the INR in either direction.
* Advise her not to take over-the-counter medicines without first consulting with her healthcare provider. Nonsteroidal anti-inflammatory products, including aspirin, will increase the risk of bleeding and must be used with extreme caution. Daily use of acetaminophen, as few as four regular strength tablets, significantly increases the risk of elevating the INR.
* Tell your patient to contact her healthcare provider before having dental work or undergoing elective surgery. She should also make sure the dentist, surgeon, or other provider knows that she's taking an anticoagulant.
Managing individuals receiving anticoagulant therapy is challenging. You must obtain a detailed history and perform thorough assessments to identify factors that place patients at risk for complications. You need to know which tests are indicated for specific medications and be able to analyze trends in lab data. And remember that the information you provide to your patient may be lifesaving!
Contraindications to anticoagulation therapy
* Lack of patient cooperation
* Bleeding from the following systems:
* Hemorrhagic blood dyscrasias (abnormal conditions of the blood)
* Severe trauma
* Recent or impending surgery of the:
- Spinal cord
* Severe hepatic or renal disease
* Recent cerebrovascular hemorrhage
* Open ulcerative wounds
* Occupations that involve a significant hazard for injury
* Recent delivery of a baby
It's important to be aware of the black box warnings for select patients taking LMWH or fondaparinux. Epidural and spinal hematomas resulting in long-term or permanent paralysis have occurred in patients receiving these medications. Factors that increase the risk of this serious complication are the presence of an epidural catheter, traumatic or repeated epidural or spinal punctures, the presence of a spinal deformity, and a history of spinal surgery. Patients with these risk factors need to be assessed for signs and symptoms of neurologic impairment; if neurologic compromise is noted, urgent treatment is necessary.
Diet and warfarin
Because warfarin blocks the effects of vitamin K, the amount of dietary vitamin K consumed can dramatically change the drug's effects. Green leafy vegetables, such as broccoli, spinach, collard greens, cabbage, Swiss chard, and parsley, are rich in vitamin K as are certain oils, including mayonnaise and canola and soybean oil. It isn't necessary for your patient to eliminate these choices from her diet, but she needs to keep dietary intake of vitamin K consistent.
It's important for you to explain to your patient that she can enjoy these foods in moderation, but the warfarin dosage may need to be adjusted. For instance, if your patient increases her intake of vitamin K-rich foods, the dosage of warfarin may need to be increased to prevent clot formation. Likewise, if she eats fewer foods containing vitamin K, then the warfarin dosage may need to be lowered to prevent bleeding.
Dieting, particularly the high protein choices of the Atkin's and South Beach diets, may negate warfarin's anticoagulant effects. Warfarin is highly protein bound, which means that it has a strong attraction to albumin. Once connected to this protein, it has no effect on the body. Only unbound or free warfarin is able to exert its anticoagulant action. So if your patient substantially increases her protein intake, more warfarin will bind to albumin, making it less available to prevent clots. Advise your patient to check with her healthcare provider before starting any special diet, in addition to monitoring INR levels.
Learn more about it
Anatomy and Physiology Made Incredibly Visual! Philadelphia, PA: Lippincott Williams & Wilkins; 2009:112–114.
Finkel R, Clark MA, Cubeddu LX. Lipincott's Illustrated Reviews: Pharmacology. 4th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2009:236–242.
Porth CM, Matfin G. Pathophysiology: Concepts of Altered Health States. 8th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2009:264–268.
Smeltzer SC, Bare BG, Hinkle JL, Cheever KH. Brunner & Suddarth's Textbook of Medical-Surgical Nursing. 11th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2008:1006–1007.
Weyland P. Warfarin therapy management: tap into new ways to slow the clot. Nurs Pract. 2009;34(3):22–28.© 2010 Lippincott Williams & Wilkins, Inc.